Jump to content

Pete: Tingling, numbness, am I going crazy?


Pete

Recommended Posts

I started cipralex/lexapro for anxiety caused by issues dealing with a back injury (herniated disk affecting my right leg), and took it for only two months. I took 2 weeks of 5mg, and then 6 weeks of 10 mg. 

 

I decided to stop because I thought I was having side effects from the medication. Only few days after starting cipralex I started to experience tingling in both feet, but most strongly in my right leg. I rapidly associated this to my back problem, and did not think of cipralex. However, I then started to have tingling in my fingertips. After some investigation, I found that this can be caused by SSRI. 

 

The tingling increased, and I decided that I would stop cipralex to know whether or not they were side effects. However, while tapering off (1 weeks at 5mg, 1 week at 2.5 mg), the tingling increased even more (hands and feet), and I am now 4 weeks off and the tingling has never been so strong. I also feel some nerve pain in my toes and fingers. 

 

Could this still be cause by cipralex, or could this be something else? I had cervical and lumbar MRIs in the last week, and nothing explains the tingling in left leg and hands (right leg could be explained by herniated disk). I am now thinking I might need a brain MRI to eliminate serious problem like MS. 

 

So, considering I only took the medication for 8 weeks (+ 2 weeks tapering), and that it's been 4 weeks since I stopped (july 8, 2016),  could this still be side effects and/or withdrawal effects from cipralex? If so, can it really go on like this for much longer? The doctors do not think by now that the tingling comes from Cipralex. 

 

I have surgery fixed in two weeks for my herniated disk (which can explain tingling in right leg), but I am thinking of pushing it to be sure of what is going on first. This is so stressful! 

 

Thank you so much! I am starting to be very worried… 

Edited by scallywag
Reduced font size; tags added

First time with AD. Never took benzo before. 

Took Cipralex/lexapro for 8 weeks: 2 wks x 5mg + 6 wks x 10 mg. 

Side effects: tiredness, diziness, tingling in hands and feet. 

Tapered over 2 weeks: 1 wk x 5 mg + 1 wk x 2.5 mg. stopped on July 7, 2016. 

Withdrawal: Same than side effects, tingling and numbness increased in intensity. Insomnia. 

Other drugs currently taking: Naproxen (for pain, everyday), zopiclone (for insomnia, almost everyday), Tylenol 3 (for pain, 3-4 a week, trying not to take too much), cyclobenzaprine (muscle relaxant, rarely, might make tingling worse)

Drugs taken with cipralex but stopped since: trazodone (for sleep, replaced by zopiclone)

Supplement: Omega 3, Vitamin D, Vitamin B12 (suspected deficiency because of low level, but B12 level went up without improvement in symptoms), Magnesium

Link to comment
  • Moderator Emeritus

Hi Pete and welcome to SA,

 

Thank you for completing your signature.  So that we know your complete history, could you please let us know if you are taking any other drugs and/or supplements, even if they seem unrelated, and have you taken any antidepressants/benzos in the past.  Having these details will help us to assess your situation.

 

Even though you have only been on the drug for about 8 or so weeks, your brain will have made some adaptations to the drug, so reducing too quickly may be causing withdrawal symptoms.  When people have only been on the drug for a short time tapering is still suggested but at a faster rate.

 

I will give you some links to read and you can ask questions here in your Intro/Update topic.  You can also journal your progress in your topic.

 

Introduction to AD Withdrawal Syndrome


Why taper by 10% of my dosage?


Dr Joseph Glenmullen's Symptoms Checklist  (Numbness, burning, tingling - these appear on the list)

 

Brain Remodelling (Rhi's Description of Brain Healing)


Video:  Healing From Antidepressants - Patterns of Recovery

 

 

Here is the link to Tips for tapering off Lexapro (escitalopram)

 

Under the heading Special considerations in post #1:

 

"However, many doctors are unaware that escitalopram is stronger than other SSRIs and dose it as though it were the same strength. Although the so-called usual starting dose of escitalopram, 10mg, is equivalent to 20mg-30mg or more of, for example, paroxetine (Paxil), your doctor may have moved you to an even higher dose. If you are taking 20mg of escitalopram, you are taking a hefty dose of an SSRI.

If you are taking 5mg, it's not tiny, it's equivalent to 10-20mg Paxil or Celexa.

 

Consequently, when you taper off escitalopram, you should be careful to decrease by small amounts, as each drop is magnified by escitalopram's extra potency. If you find withdrawal symptoms from a 10% decrease to be too difficult, after 3-4 weeks decrease by a smaller amount.

Cold-turkeying off Lexapro is not a good idea. It's like throwing your brain off a cliff."

 

 

To search this site, I use Google and type in survivingantidepressants.org + topic

Edited by ChessieCat
Added info about drug

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Thank you ChessieCat,

 

I modified my signature.

 

I did look at most of the website already before deciding to be a member. This is really a great place to find information and feel that we are not alone! Thank you so much!

First time with AD. Never took benzo before. 

Took Cipralex/lexapro for 8 weeks: 2 wks x 5mg + 6 wks x 10 mg. 

Side effects: tiredness, diziness, tingling in hands and feet. 

Tapered over 2 weeks: 1 wk x 5 mg + 1 wk x 2.5 mg. stopped on July 7, 2016. 

Withdrawal: Same than side effects, tingling and numbness increased in intensity. Insomnia. 

Other drugs currently taking: Naproxen (for pain, everyday), zopiclone (for insomnia, almost everyday), Tylenol 3 (for pain, 3-4 a week, trying not to take too much), cyclobenzaprine (muscle relaxant, rarely, might make tingling worse)

Drugs taken with cipralex but stopped since: trazodone (for sleep, replaced by zopiclone)

Supplement: Omega 3, Vitamin D, Vitamin B12 (suspected deficiency because of low level, but B12 level went up without improvement in symptoms), Magnesium

Link to comment
  • 4 weeks later...
  • Moderator

Hey Pete, 

 

I'm sorry they chose to give you that Cipralex instead of old fashioned opiates after your surgery.

 

So - they are giving them out for post-surgical pain now?  Because of the pressure against prescribing opiates, I'm not surprised, but I'm sorry to hear it.

 

There are a number of symptoms which can be withdrawal from these drugs.  Here's a list of common possibilities:

Dr. Joseph Glenmullen's Most Common symptoms of Withdrawal

 

You will see that numbness (parathesia) and tingling are among them, along with electric shocks and other weird muscle manifestations.  It was especially cruel that you had this side effect after a major back surgery - naturally you would think it had something to do with your back or the surgery.

 

It is not permanent.  It does get better.

 

If you find it becomes unbearable, the clearest course of action is to reinstate a tiny amount of Lexapro (0.5 to 1 mg) to stop the withdrawals.  You can taper off it later.  At that tiny amount the side effects should be negligible, and it might just ease some of the symptoms of withdrawal you've been having.  The lower the reinstatement dose, the better - because you will have to taper off of it later.

 

But it is better to use 'the hair of the dog that bit you' than to try any more, different,  "new and improved" drugs.  Same spots, same leopard.

 

About Reinstating and Stabilizing to Stop Withdrawal Symptoms

 

Please, continue to ask questions, post symptoms, and we'll do our best to guide you around this website!

 

I hope you see the sun today!

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy